Cancer survivors can also experience a range of other physical problems after treatment. Some common problems are discussed below. If you would like more information about managing these or any other problems, call Cancer Council 13 11 20.
Learn more about:
- Balance or mobility problems
- Bowel or bladder changes
- Heart problems
- Bone density loss (osteoporosis)
- Mouth or teeth problems
- Hearing problems
Surgery or cancer treatment may have affected your balance or ability to walk or move around. Balance training guided by an exercise physiologist, physiotherapist or occupational therapist may assist with these problems.
Changes to how your bowel or bladder works can be very distressing and difficult to adjust to. Some medicines and cancer treatments can cause constipation, diarrhoea or incontinence.
Some people have a stoma because of their treatment. These changes may be temporary or ongoing, and may require specialised help or products. If you experience any of these problems, talk to your GP, specialist doctor, specialist nurse or dietitian. Drinking more water and dietary changes may also help.
Incontinence is when a person is not able to control their bladder or bowel. Temporary or permanent incontinence can be a side effect of treatment for cancer of the bladder, bowel, prostate, penis, ovaries, uterus, cervix or vagina.
For many people, incontinence is an embarrassing problem. However there is help available, and ways to better manage or perhaps even cure the incontinence, e.g a physiotherapist can teach you exercises to strengthen your pelvic floor muscles. For more information and support, call the National Continence Helpline on 1800 33 00 66 or visit continence.org.au or bladderbowel.gov.au.
The blood vessels in the bowel and bladder can become more fragile after radiation therapy to the pelvic area. This can cause blood to appear in your urine or bowel movements, months or even years after treatment. Always seek advice from your specialist or GP if you notice new or unusual bleeding. Keep in mind that it may not be related to your treatment.
Radiation therapy to the chest and some types of chemotherapy may damage the heart muscle and lead to an increased risk of heart problems after treatment. Risk factors include certain types of drugs, such as anthracycline chemotherapy drugs and HER2-targeted agents; radiation therapy combined with chemotherapy; younger age at treatment; diabetes; high blood pressure (hypertension); obesity; and smoking.
If you have received high-risk chemotherapy or targeted therapy drugs, radiation therapy to the chest or whole body, or combined radiation therapy and chemotherapy, talk to your doctor about your heart health and the symptoms to look out for. If you develop heart problems later in life, make sure you alert your doctors to the cancer treatment you received.
Cancer and its treatment, particularly radiation therapy, can have long-term effects on your bone strength. Menopause and some types of hormone therapy may also cause bones to weaken and break more easily. Talk to your doctor about having a bone density test or taking medicine to prevent your bones from becoming weak.
Regular exercise, eating calcium-rich foods (e.g. yoghurt, milk, tofu, green vegetables) and getting enough vitamin D will also help keep your bones strong. For more information call Osteoporosis Australia on 1800 242 141 or visit osteoporosis.org.au.
You may have problems with your mouth or teeth, find it difficult to swallow, or have a dry mouth. These problems can affect your ability to eat, drink, manage your weight or talk. Depending on the type of cancer and treatment, these problems may be temporary or ongoing. It may help to see a dietitian or speech pathologist. It is important to have regular dental check- ups after cancer treatment, especially if you had surgery or radiation therapy to the head or neck region.
Radiation therapy to the head or neck and some chemotherapy drugs can affect your hearing. Some people lose the ability to hear high-pitched sounds, or develop a constant ringing in their ears known as tinnitus. These problems may go away when treatment ends or they may be permanent. Tell your GP if you notice any change in your hearing or if these symptoms don’t go away.
Listen to a podcast on Coping with a Cancer Diagnosis